A large new study of patients who received either azithromycin or amoxicillin found no increased risk of cardiac events associated with azithromycin, except among patients also taking medications that affect the electrical impulses of the heart, researchers reported this week in JAMA Network Open.

In the retrospective cohort study, researchers from the University of Illinois at Chicago College of Pharmacy, the University of Pittsburgh School of Medicine, and the Veterans Affairs Pittsburgh Healthcare System analyzed data on more than 4.2 million patients who received a prescription for either azithromycin or amoxicillin from 2009 through Jun 30, 2015. The primary outcome they were looking for was cardiac events, including syncope (fainting), palpitations, ventricular arrythmias, cardiac arrest, or death at 5, 10, or 30 days after initiation of therapy.

The purpose of the study was to investigate the previously documented association between the commonly prescribed azithromycin and cardiac events.

After a 2012 study found a nearly tripled risk of cardiac deaths within 5 days of initial dispensing compared with amoxicillin, the US Food and Drug Administration (FDA) warned that azithromycin can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm. The agency advised that clinicians should consider the risk when looking at antibiotic treatment options for patients already at risk of cardiac events.

But the results of several studies conducted since that warning to further investigate the link have been mixed, and prescribing practices have not changed.

After the researchers matched the patients with high-dimensional propensity scores at a 1:1 ratio to control for any potential confounding, the final cohort included 4,282,570 patients who received either azithromycin or amoxicillin. Within 5 days after treatment initiation, there were 1,474 cardiac events (0.03%), with fainting (70%) and palpitations (22.5%) being the most frequent. Compared with amoxicillin, the odds of cardiac events were similar at 5 days (odds ratio [OR], 1.08; 95% confidence interval [CI], 0.98 to 1.20), 10 days (OR, 1.05; 95% CI, 0.97 to 1.15), and 30 days (OR, 0.98; 95% CI, 0.92 to 1.04).

But among patients concurrently receiving drugs that prolong the QT interval, which can cause an irregular heartbeat and increase the risk of sudden cardiac arrest, the odds of cardiac events with azithromycin were 40% higher than amoxicillin (OR, 1.40; 95% CI, 1.04 to 1.87).

Azithromycin and hydroxychloroquine

The authors of the study note that more than 200 drugs are associated with prolonging the QT interval. Among them is the antimalaria drug hydroxychloroquine, which was widely used in combination with azithromycin in COVID-19 patients after the FDA granted an emergency use authorization (EUA) in April.

That EUA was subsequently revoked in June due to lack of efficacy in treating COVID-19 and concerns about adverse effects, including cardiac events. Several observational studies and randomized clinical trials in recent months have found that COVID-19 patients treated with the combination of hydroxychloroquine and azithromycin had an increased risk of heart rhythm complications and deaths.

The lead author of the study says clinicians prescribing azithromycin should be sure their patients aren’t also taking QT-prolonging drugs, or should consider an alternative antibiotic.

“Because both QT-prolonging drugs and azithromycin are so commonly prescribed, the risk for cardiac events due to the combination, while still rare, is serious,” Haridarshan Patel, PharmD, PhD, of the University of Illinois at Chicago College of Pharmacy, said in a press release. “Studies looking at using azithromycin to treat COVID-19 or other diseases should very carefully consider its use among patients who are also taking QT-prolonging medications.”

Source link

LEAVE A REPLY

Please enter your comment!
Please enter your name here